Iowa, 2010

Funnel Clouds in Iowa, June 5, 2010

June 5, 2010 · NWS FSD · 2 events in 2 counties and zones

Funnel clouds were reported at two locations in northwest Iowa during the early afternoon of June 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Funnel clouds were reported at two locations in northwest Iowa during the early afternoon of June 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 5, 8:10 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 5, 8:10 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 AM CDT SAT JUN 5 2010

.DISCUSSION...
E/W BAND OF MODERATE TO HEAVY SHOWERS NORTH OF INTERSTATE 90 ATTM
MOVG ESEWD ASSCD WITH MID LVL BOUNDARY AND SHORT WAVE. CLEAR SLOT
SOUTH OF I90 SHOULD FILL IN WITH CLOUDS AND SCT SHRA/ISOLD TSRA
WITH HEATING BY AFTN. ALSO WITH SFC TROF MOVG THRU NWRN IA COULD
BE SOME MORE SIGNIFICANT SCT TSRA DVLPG WITH BTR HEATING...AND
WILL HAVE TO WATCH OUT FOR SMALL HAIL THIS AFTN BEFORE SHORT WAVE
MOVES BY. FINE TUNED PREV GRIDS TO UP POPS AND LWR SOUTH OF I90
THIS MRNG...BUT LEFT MOST OF REST OF FCST FOR NOW. /RYRHOLM

&&

.AVIATION...
SCATTERED SHRA AND ISOLD TSRA WL PUSH ESEWD ACROSS THE AREA TODAY
ENDING FM W TO E FM 18Z TO 00Z. CIGS GENLY VFR THRU 06Z SUN WITH
OCNL MVFR CIGS.

&&

.PREV DISCUSSION...
PLENTY OF FORECAST SUBTLETIES TO DEAL WITH THROUGH THE FORECAST
PERIOD...STARTING WITH TODAY. NUMEROUS THUNDERSTORMS HAVE BEEN
POPPING ALONG THE NEAR SFC BNDRY ACROSS NE AND IA OVERNIGHT. THESE
STORMS HAVE BEEN ROBBING MUCH MOISTURE WHICH OTHERWISE COULD HAVE
BEEN USED FARTHER N ALONG THE MID BNDRY. SOME SHOWERS ARE CURRENTLY
OCCURRING IN ASSOCIATION WITH A SHORT WAVE RIDING THE MID LEVEL
BNDRY. THESE SHOWERS WILL CONTINUE INTO MN THROUGH EARLY MORNING AS
THE S/WV SHIFTS E. WITH THE LACK OF MOISTURE...DO NOT EXPECT MUCH
MORE THAN A TENTH OF AN INCH WITH THE HEAVIER SHOWERS...OTHERWISE
JUST ENOUGH TO WET THE GROUND.

THUNDERSTORMS CURRENTLY TRYING TO FIRE NEAR SUX ALONG THE 850 MB
BNDRY JUST S OF SUX...BUT THIS TOO IS LACKING MOISTURE DO THE STORMS
FARTHER SOUTH. BASED ON CURRENT RADAR TRENDS AND LACK OF
MOISTURE...WILL BE TOUGH TO POP THUNDERSTORMS OVER NW IA AFTER
12Z...GIVE A LACK OF STEEP LAPSE RATES AND DEEPER MOISTURE. PLUS
BNDRY FORCING IS WEAK...LOW JET IS WELL S OVER SE NEBRASKA...AND
AREA IS UNDER WEAK UPPER LEVEL SUBSIDENCE AT THAT TIME. NOT MUCH
MORE THAT THE POSSIBILITY OF AN ISOLATED SHOWERS OR T-STORMS.
ACTUALLY IT IS BEGINNING TO LOOK LIKE THERE WILL NOT BE MUCH GOING
ON PRECIP WISE AROUND 12Z...WITH MOST OF THE CONVECTIVE ACTIVITY S
AND E OF THE CWA. THINKING BETTER CHANCE FOR MEASURABLE
PRECIPITATION WILL BE AS THE SHOWER ACTIVITY CURRENTLY OVER NW SD
MOVES INTO SE SD...AND EVENTUALLY SW MN AND NW IA LATE MORNING TO
EARLY AFTERNOON. THIS PRECIP IS TIED SO A STRONGER S/WV THAT WILL
DRIVE A COLD FRONT THROUGH THE AREA TODAY. AGAIN GIVEN THE LACK OF
MOISTURE...DO NOT SEE MUCH IN THE WAY OF RAINFALL TODAY...GENERALLY
A TENTH OR TWO FOR NRN AND ERN AREAS...AND LITTLE IF ANYTHING
MEASURABLE INTO THE SW CWA. MAIN MODE OF PRECIPITATION WILL BE
SHOWERS...BUT SHOULD SEE THUNDERSTORM HERE OR THERE...BUT NOTHING
SEVERE. TEMPERATURE WISE IT WILL BE COOLER TODAY THAN YESTERDAY
WITH THE SHOWER ACTIVITY AND MORE CLOUD COVER...BUT COULD WARM
QUITE A BIT AHEAD OF THE SFC FRONT ACROSS NW IA. THE MAIN QUESTION
FOR THIS AREA IS HOW MUCH SUN WILL THERE BE BEFORE THE FRONT PASSES
THROUGH. VERY EASILY COULD MIX INTO THE MID 80S GIVEN ENOUGH SUN.
THIS POSSIBILITY IS BEGINNING TO SEEM MORE LIKELY AS THERE IS A
DEARTH OF CLOUD COVER CURRENTLY OVER SW AND S-CNTRL SD. CERTAINLY
MUCH LESS THAN THAN ANY OF THE MODEL ARE SUGGESTING.

SKIES TO CLEAR OFF TONIGHT WITH SHOWERS AND THUNDERSTORMS MOVING
EAST OF THE AREA AND HIGH PRESSURE SETTLING IN. ONLY CERTAIN DRY
PERIOD THROUGH MID NEXT WEEK IS TONIGHT...THROUGH TOMORROW EVENING.
MAY SEE SOME RETURN FLOW THUNDERSTORMS DEVELOP LATE TOMORROW NIGHT
IN THE WEST...WHICH COULD SPREAD INTO ERN PORTIONS OF THE CWA MON
MORNING. CHANCES FOR THUNDERSTORM CONTINUE THROUGH MON AND THROUGH
MON NIGHT...BUT BETTER CHANCES FOR THUNDERSTORMS SHOULD REMAIN
FARTHER S INTO SRN NEBRASKA...WHERE THE LOW LEVEL BNDRY WILL BE
SITTING. ONCE AGAIN COULD BE LOOKING AT A SITUATION WHERE
THUNDERSTORMS TO THE S INHIBIT THUNDERSTORM ACTIVITY OVER THE
FORECAST AREA.  /97

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 5, 10:17 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT SAT JUN 05 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1117 AM CDT SAT JUN 05 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE
EAST THIS AFTERNOON...MAINLY AFFECTING AN AREA NORTHEAST OF LINE
FROM DESMET SOUTH DAKOTA TO LUVERNE MINNESOTA TO IDA GROVE IOWA
TODAY. ANY ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL
SOUTHEAST OF A LINE FROM JACKSON MINNESOTA TO SIOUX CITY IOWA
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER DRY CONDITIONS TONIGHT THROUGH SUNDAY EVENING...CHANCES FOR
THUNDERSTORM WILL INCREASE FROM WEST TO EAST LATE SUNDAY NIGHT
INTO MONDAY. AT THE PRESENT FORECAST TIME...SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The radar

The Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Plymouth

When
June 5, 12:50 PM CST
Where
Plymouth County, 1.68 mi WSW of Kingsley
Reported by
Law Enforcement
Coordinates
42.570, -96.000

Funnel Cloud, Cherokee

When
June 5, 1:20 PM CST
Where
Cherokee County, 1.47 mi NNW of Washta
Reported by
Law Enforcement
Coordinates
42.590, -95.730

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241895, 241896.